Results in Mathematics

, Volume 43, Issue 3–4, pp 205–234 | Cite as

Geometric Structures as Determined by the Volume of Generalized Geodesic Balls

  • Neda Bokan
  • Mirjana Djorić
  • Udo Simon


Several authors have studied the Taylor expansion for the volume of geodesic balls under the exponential mapping of an analytic Riemannian manifold \( (M, {\cal G}) \). A more general structure \( (M, D{\cal G}) \), where D is a torsion-free and Ricci-symmetric connection, appears in several geometric situations. We study the Taylor expansion in this case, where all metric notions are Riemannian, while now the exponential mapping is induced from the connection D. We give many applications, in particular in different hypersurface theories.


Geodesic Ball Elliptic Paraboloid Difference Tensor Affine Differential Geometry Weingarten Operator 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    W. Blaschke, Vorlesungen über Differentialgeometrie, II. Affine Differentialgeometrie, Springer, Berlin, 1923.Google Scholar
  2. [2]
    N. Bokan, M. Djoric and U. Simon, An extension of A. Gray’s investigations on small geodesic balls, Contemporary Mathematics, The Mathematical Legacy of Alfred Gray, Proceedings of the International Congress on Differential Geometry, September 2000, Bilbao, Spain 288 (2001), 268–272.MathSciNetGoogle Scholar
  3. [3]
    N. Bokan and M. Djoric, On power series expansions of tensor fields for a torsion free connection, Proceedings of the 10th Congress of Yugoslav Mathematicians, Belgrade, January (2001), 185-188.Google Scholar
  4. [4]
    F. Brito, H. -L. Liu, V. Oliker, U. Simon and C. P. Wang, Polar hypersurfaces in spheres, Geometry &; Topology of Submanifolds IX, (eds.: F. Dillen et al.), World Scientific Singapore (1999), 33-47.Google Scholar
  5. [5]
    E. Calabi, Hypersurfaces with maximal affinely invariant area, Amer. J. Math. 104 (1982), 91–126.MathSciNetMATHCrossRefGoogle Scholar
  6. [6]
    M. P. do Carmo and F. W. Warner, Rigidity and Convexity of Hypersurfaces in Spheres, J. Differential Geometry 4 (1978), 133–144.Google Scholar
  7. [7]
    L. P. Eisenhart, Riemannian Geometry, Princeton University Press, Princeton,, 1926.MATHGoogle Scholar
  8. [8]
    L. P. Eisenhart, Non-Riemannian Geometry, AMS Colloquium Publications. Vol VIII, 1927.Google Scholar
  9. [9]
    A. Gray, The volume of a small geodesic ball of a Riemannian manifold, Michigan Math. J. 20 (1973), 329–344.MathSciNetMATHGoogle Scholar
  10. [10]
    A. Gray and L. Vanhecke, Riemannian geometry as determined by the volumes of small geodesic balls, Acta Math. 142 (1979), 157–198.MathSciNetMATHCrossRefGoogle Scholar
  11. [11]
    A. Gray, Tubes, Addison-Wesley Publ. Co., Reading, 1990.Google Scholar
  12. [12]
    O. Kowalski, Additive volume invariants of Riemannian manifolds, Acta Math. 145 (1980), 205–225.MathSciNetMATHCrossRefGoogle Scholar
  13. [13]
    A. M. Li and F. Jia, The Calabi conjecture on affine maximal surfaces, Result. Math. 40 (2001), 265–272.MathSciNetMATHCrossRefGoogle Scholar
  14. [14]
    A. M. Li, U. Simon and G. Zhao, Global affine differential geometry of hypersurfaces, De Gruyter, Berlin and New York, 1993.MATHCrossRefGoogle Scholar
  15. [15]
    V. Miquel, Volumes of small geodesic balls for a metric connection, Compositio Math. 46 (1982), 121–132.MathSciNetMATHGoogle Scholar
  16. [16]
    V. Miquel, Volumes of geodesic balls and spheres associated to a metric connection with torsion, Contemporary Mathematics, The Mathematical Legacy of Alfred Gray, Proceedings of International Congress on Differential Geometry, September 2000, Bilbao, Spain 288 (2001), 119–128.MathSciNetGoogle Scholar
  17. [17]
    K. Nomizu and T. Sasaki, Affine differential geometry, Cambridge Univ. Press, 1993.Google Scholar
  18. [18]
    K. Nomizu and U. Simon, Notes on conjugate connections, Geometry &; Topology of Submani-folds IV (eds.: F. Dillen et al.), World Scientific Singapore (1992), 152-172.Google Scholar
  19. [19]
    B. O’Neill, Semi-Riemannian geometry, Academic Press, 1983.Google Scholar
  20. [20]
    P. A. and A. P. Schirokow, Affine Differentialgeometrie, Teubner Verlag, Leipzig, 1962.MATHGoogle Scholar
  21. [21]
    R. Schneider, Zur affinen Differentialgeometrie im Grossen, I. Math. Z. 101 (1967), 375–406.MATHCrossRefGoogle Scholar
  22. [22]
    J. A. Schouten, Ricci-Calculus, Springer Berlin etc., 1954.Google Scholar
  23. [23]
    U. Simon, Connections and conformai structure in affine differential geometry, Differential Geometry and its Applications, Proc. Conf. Diff. Geometry, August 1986, Brno, Czechoslovakia (1987), 315-327.Google Scholar
  24. [24]
    U. Simon, Transformation techniques for partial differential equations on projectively flat manifolds, Results in Mathematics 27 (1995), 160–187.MATHCrossRefGoogle Scholar
  25. [25]
    U. Simon, A. Schwenk-Schellschmidt and H. Viesel, Introduction to the affine differential geometry of hyper surfaces, Lecture Notes Science University Tokyo, 1991, ISBN 3798315299.Google Scholar
  26. [26]
    U. Simon, L. Vrancken, C. P. Wang and M. Wiehe, Intrinsic and Extrinsic Geometry of Ovaloids and Rigidity, Geometry h Topology of Submanifolds X (eds.: W. H. Chen et al.), World Scientific Singapore (2000), 284-293.Google Scholar
  27. [27]
    U. Simon and C. P. Wang, Local theory of affine 2-spheres, Proceedings of Symposia in Pure Mathematics 54 (1993), 585–598.MathSciNetGoogle Scholar
  28. [28]
    N. Trudinger and X. J. Wang, The Bernstein problem for affine maximal hy persurfaces, Invent. Math. 140 (2000), 399–422.MathSciNetMATHCrossRefGoogle Scholar
  29. [29]
    L. Vanhecke, Geometry in normal and tubular neighborhoods, Rend. Sem. Fac. Sci. Univ. Cagliari Supplemento al 58 (1988), 73–176.MathSciNetGoogle Scholar

Copyright information

© Birkhäuser Verlag, Basel 2003

Authors and Affiliations

  1. 1.Faculty Of MathematicsUniversity Of BelgradeBelgradeYugoslavia
  2. 2.MA 8-3, TU BerlinMathematisches InstitutBerlinGermany

Personalised recommendations